North Dakota, 2009

Hail and Damaging Winds in North Dakota, August 14, 2009

August 14, 2009 · NWS BIS · 9 events in 4 counties and zones

A strong short wave impulse ejecting northeast across North Dakota, coupled with strong ascent ahead of a surface boundary, maintained thunderstorm activity across portions of central North Dakota throughout the early morning hours of August 14th. These storms eventually moved east into an area of moderate to strong elevated instability just to the west of the Devils Lake Basin, resulting in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$125,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong short wave impulse ejecting northeast across North Dakota, coupled with strong ascent ahead of a surface boundary, maintained thunderstorm activity across portions of central North Dakota throughout the early morning hours of August 14th. These storms eventually moved east into an area of moderate to strong elevated instability just to the west of the Devils Lake Basin, resulting in rapid intensification around sunrise. Several severe thunderstorm warnings were issued. Several reports of large hail and several reports of damage from severe thunderstorm winds were received in less than one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 2:58 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 2:58 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
358 AM CDT FRI AUG 14 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
FORECAST CHALLENGES/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE
PRECIPITATION CHANCES THROUGH SUNDAY NIGHT...ALONG WITH STRONG TO
SEVERE CONVECTIVE CHANCES THIS MORNING THROUGH SATURDAY NIGHT.
TEMPERATURES WILL ALSO BE CHALLENGING DEPENDING ON
PRECIPITATION...CLOUD COVER...AND FROPA TIMING/PLACEMENT. WILL
UTILIZE AN OVERALL MODEL BLEND...LEANING MORE TOWARDS THE ECMWF IN
REGARDS TO MAIN FEATURES.

CURRENTLY...SOUTHWESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS
AHEAD OF AN APPROACHING MID/UPPER LEVEL TROUGH NOW OVER THE PACIFIC
NORTHWEST. SURFACE LOW PRESSURE CENTERED NEAR NORTHWEST SOUTH DAKOTA
WITH A STATIONARY BOUNDARY STRETCHED FROM SOUTHWEST ND
EAST-NORTHEAST THROUGH NORTHEASTERN ND. AHEAD OF THIS BOUNDARY WE
ARE CURRENTLY EXPERIENCING ENHANCED ISENTROPIC ASCENT ON THE NOSE OF
A DEVELOPING LLJ PUSHING NORTH INTO CENTRAL ND. THIS LOW LEVEL
FORCING IS COINCIDING WITH 3-4K JOULES OF ELEVATED CAPE...AND HAS
RESULTED IN STRONG TO SEVERE STORM DEVELOPMENT OVER MUCH OF WESTERN
AND NORTH CENTRAL ND THIS EARLY MORNING. AT THIS TIME EXPECT
CONTINUED DEVELOPMENT OVER THE NEXT FEW HOURS...WITH PRECIPITATION
LIKELY ACROSS MY NORTHERN COUNTIES THROUGH THE AM HOURS.

CONVECTIVE CHANCES THIS AFTERNOON WILL BE LIMITED DUE TO A STRONG
MID LEVEL CAP ALONG AND SOUTH OF THE STATIONARY FRONT...AND THE
POSSIBLE ADVECTION OF LOW CIGS SOUTHWARD INTO THE STATE ON THE NORTH
SIDE OF THE FRONT. BOTH THE NAM AND GFS BUFFER SOUNDINGS AGREE ON
THE CAP...AND THE NAM/MET ESPECIALLY ADVERTISES THE LOW CIGS. SOUTH
CENTRAL CANADA OBSERVING SITES ALREADY SHOWING THIS SOUTHWARD
STRATUS ADVECTION TREND WHICH GFS MODEL GUIDANCE IGNORES.
NORTHEASTERLY UPSLOPE SFC WINDS PUSHES ME TO BELIEVE THE NAM/MET. IF
THIS VERIFIES IT WOULD ALSO DRASTICALLY AFFECT MAX TEMPS TODAY ON
THE NORTH SIDE OF THE FRONT RESULTING IN MUCH COOLER THAN GUIDANCE
HIGHS. WILL SIDE TOWARDS THIS SCENARIO GIVEN LATEST OBS AND WHAT
HAPPENED A WEEK AGO IN A SIMILAR SITUATION. HAVE ALSO SCALED BACK
POPS TO SLIGHT CHANCES FOR THE AFTERNOON DUE TO THE ABOVE
CONSIDERATIONS. HOWEVER...DONT WANT TO REMOVE PRECIP CHANCES
ALTOGETHER WITH A S/WV IMPULSE DEPICTED TO LIFT TOWARDS/INTO THE
AREA 18-00Z. WILL LEAVE SEVERE WORDING OUT OF THE ZFP TODAY BUT WILL
MENTION THE POSSIBILITY IN THE HWO.

WILL MAINTAIN HIGH CHANCE POPS TONIGHT AS WE GET REDEVELOPMENT OF
THE NOCTURNAL LLJ WHICH LIFTS NORTHWARD ONCE AGAIN ACROSS THE SFC
STATIONARY FRONT...IN ADDITION TO THE S/WV LIFTING NORTHEAST THROUGH
THE AREA. MAY ONCE AGAIN SEE A FEW STRONG TO SEVERE STORMS WITH
STRONG ELEVATED CAPE VALUES ONCE AGAIN FORECAST BY GFS/NAM BUFFER
SOUNDINGS AND FAVORABLE 0-6KM SHEAR.

MAIN UPPER TROUGH PUSHES INTO THE NORTHERN PLAINS SAT/SAT NIGHT AND
WILL ACT TO PUSH SURFACE LOW PRESSURE EAST INTO THE UPPER MIDWEST BY
EARLY SUNDAY. AS THIS OCCURS A STRONG COLD FRONT WILL SWEEP WEST TO
EAST ACROSS THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS
BRINGING LIKELY SHOWER/THUNDERSTORM CHANCES. STRONG TO SEVERE STORMS
WILL CONTINUE TO BE A THREAT ALONG AND EAST OF THE SFC TROUGH AXIS
OVER MY CENTRAL AND EASTERN COUNTIES. HOWEVER...FORMATION OF A LARGE
AREA OF LOW LEVEL STRATUS IS FORECAST BY BOTH THE NAM AND GFS FRIDAY
NIGHT WHICH MAY PERSIST INTO SATURDAY DAYTIME. THIS WOULD ACT TO
LIMIT THE AMOUNT OF DAYTIME INSTABILITY AND LOWER THE THREAT FOR
SEVERE WEATHER. FOR NOW WILL CONTINUE THE HIGH CHANCE/LIKELY POP
WORDING BUT WILL AGAIN KEEP THE SEVERE MENTION CONFINED TO THE HWO.
PRECIP CHANCES REMAIN HIGH WEST OF THE TROUGH AS WELL BUT SHOULD
MAINLY BE SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS DUE TO THE MORE
STABLE AIRMASS ADVECTING EAST INTO THE LOCAL REGION.

CHANCES FOR SHOWERS WITH WEAK EMBEDDED THUNDERSTORMS CONTINUE ON
SUNDAY/SUNDAY NIGHT AS THE UPPER TROUGH SWINGS ACROSS THE NORTHERN
PLAINS. MUCH COOLER AS WELL WITH DAYTIME HIGHS FROM 65 TO AROUND 70
FORECAST...AND SUNDAY NIGHT LOWS DROPPING INTO THE LOW/MID 40S
WEST.

.LONG TERM...MONDAY THROUGH FRIDAY...
LONG WAVE TROUGH/CLOSED UPPER LOW SLOWLY PUSHES EAST FROM SOUTH
CENTRAL CANADA INTO EASTERN CANADA DURING THE WORK WEEK. RESULTANT
WEATHER WILL BE COOLER TEMPERATURES AND PERIODIC CHANCES FOR
PRECIPITATION DUE TO AFTERNOON DESTABILIZATION AND EMBEDDED S/WV
IMPULSES ROTATING SOUTH THROUGH THE LOCAL AREA.

&&

.AVIATION...
CONVECTION OVER WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA...ALONG
AND NORTH OF STATIONARY BOUNDARY DRAPED ACROSS NORTH DAKOTA. THIS
CONVECTION WILL MOVE NORTHEAST THIS MORNING WITH MVFR-IFR CIGS/VSBYS
IN THUNDERSTORMS. THIS ARE IS EXPECTED TO EXIT THE AREA DURING THE
MORNING HOURS. SHOULD SEE A BREAK IN THE ACTION LATE THIS MORNING
INTO EARLY THIS AFTERNOON...THEN ANOTHER ROUND OF THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING...SPREADING WEST TO EAST. NAM IS
DEPICTING A LOT OF LOW LEVEL MOISTURE DEVELOPING TONIGHT SO COULD
SEE A LOT OF MVFR-IFR CIGS BEHIND THE CONVECTION THIS AFTERNOON INTO
TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

NH/TWH
Hazardous weather outlook, Aug 14, 3:22 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT FRI AUG 14 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT FRI AUG 14 2009 /322 AM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING
THROUGH TONIGHT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA.
STAY TUNED FOR UPDATES THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY
NIGHT...SOME POSSIBLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ALL SEVERE WEATHER
TO YOUR NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW
ENFORCEMENT.

NH

In the hours before

Local storm report, Aug 13, 11:29 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             THEODORE ROOSEVELT NATI 47.60N 103.26W
08/14/2009  E0.88 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

PJA
Local storm report, Aug 14, 1:28 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             PARSHALL                47.95N 102.14W
08/14/2009  E1.00 INCH       MOUNTRAIL          ND   LAW ENFORCEMENT

&&

NHEINERT
Special weather statement, Aug 14, 2:57 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT FRI AUG 14 2009

NDZ011-141000-
WARD ND-
357 AM CDT FRI AUG 14 2009

...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD COUNTY UNTIL 500 AM
CDT...

AT 356 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...OR 6 MILES WEST OF MINOT...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MINOT AND BURLINGTON AROUND 405 AM CDT.
SURREY AROUND 420 AM CDT.
MINOT AIR FORCE BASE AROUND 425 AM CDT.
WOLSETH AROUND 435 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TWH
Special weather statement, Aug 14, 3:29 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT FRI AUG 14 2009

NDZ004-141030-
BOTTINEAU-
429 AM CDT FRI AUG 14 2009

...SPECIAL WEATHER STATEMENT...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING ANTLER TO
BOTTINEAU...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CARBURY BY 435 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

PJA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 14, 5:25 AM CST to 5:40 AM CST
Where
Sheridan County, 1 mi W of Martin to 2 mi NE of Martin
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$75,000
Reported by
Broadcast Media
Coordinates
47.830, -100.142

Severe thunderstorm winds blew down a steel grain bin and downed several large trees and tree branches. The winds were combined with hail and resulted in severe damage to a corn field northeast of Martin.

Thunderstorm Wind, Wells

When
August 14, 5:30 AM CST to 5:41 AM CST
Where
Wells County, 4.66 mi WSW of Harvey Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
47.770, -100.020

Severe thunderstorm winds blew the roof off of a barn.

Thunderstorm Wind, Pierce

When
August 14, 5:30 AM CST to 5:40 AM CST
Where
Pierce County, 0.83 mi NW of Selz
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
47.860, -99.890

Severe thunderstorm winds blew down trees near Selz.

Hail, McHenry

When
August 14, 5:35 AM CST to 5:45 AM CST
Where
McHenry County, 0.46 mi W of Anamoose
Measured
1.25 in hail
Reported by
Public
Coordinates
47.880, -100.240

Hail, Wells

When
August 14, 5:35 AM CST to 5:45 AM CST
Where
Wells County, 6 mi WNW of Harvey
Measured
1.25 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
47.803, -100.019

Damage was reported to a sunflower field near Harvey.

Thunderstorm Wind, Wells

When
August 14, 5:35 AM CST to 5:43 AM CST
Where
Wells County, 6 mi WNW of Harvey
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
47.803, -100.019

Severe thunderstorm winds resulted in a steel roof being blown off of a farm outbuilding and damage to fence posts.

Thunderstorm Wind, Wells

When
August 14, 5:53 AM CST to 6:01 AM CST
Where
Wells County, 3 mi W of Harvey to 1 mi E of Harvey
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
47.770, -99.965

Numerous tree branches were reported blown down by severe thunderstorm winds in Harvey.

Hail, Wells

When
August 14, 6:02 AM CST to 6:09 AM CST
Where
Wells County, 1.46 mi NNW of Heimdal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.820, -99.630

Thunderstorm Wind, Wells

When
August 14, 6:02 AM CST to 6:10 AM CST
Where
Wells County, 1.46 mi NNW of Heimdal
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.820, -99.630

A fifteen inch in diameter box elder tree was blown down by severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188465, 188466, 188467, 188468, 188469, 188470, 188471, 188472, 188473.